Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 29, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 8, 2005, 7:40 PM CDT for Marshall County, Pennington County, Red Lake County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 7:40 PM CDT (00:40 UTC)
- Expired
- May 8, 2005, 8:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Marshall County, MN, Pennington County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2384 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 090041
SVRFGF
MNC089-113-125-090145-
/O.NEW.KFGF.SV.W.0029.050509T0040Z-050509T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
740 PM CDT SUN MAY 8 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARSHALL COUNTY IN NORTHWEST MINNESOTA
PENNINGTON COUNTY IN NORTHWEST MINNESOTA
THIS INCLUDES THE CITY OF THIEF RIVER FALLS
RED LAKE COUNTY IN NORTHWEST MINNESOTA
* UNTIL 845 PM CDT.
* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL. THESE STORMS WERE LOCATED ACROSS THE AREA...MOVING TO THE
NORTHWEST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HAZEL AT 745 PM
PERAULT AT 750 PM
RED LAKE FALLS AT 755 PM
THIEF RIVER FALLS AND ST. HILAIRE AT 800 PM
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4821 9564 4809 9564 4790 9576 4779 9629
4799 9645 4851 9657 4852 9608 4851 9566
$$
DK/TG2 follow-up statements
000
WWUS53 KFGF 090109
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
806 PM CDT SUN MAY 8 2005
MNC089-113-125-090145-
/O.CON.KFGF.SV.W.0029.000000T0000Z-050509T0145Z/
PENNINGTON MN-RED LAKE MN-MARSHALL MN-
806 PM CDT SUN MAY 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
MARSHALL...RED LAKE AND PENNINGTON COUNTIES...
AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND WIND IN EXCESS OF 60 MPH. THE STORMS WERE LOCATED ACROSS
THE AREA...MOVING TO THE NORTHWEST AT 20 MPH.
THE SEVERE THUNDERSTORMS WILL BE NEAR...
DOROTHY BY 810 PM CDT...
NEWFOLDEN BY 830 PM CDT...
6 MILES SOUTHEAST OF STRANDQUIST BY 845 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4821 9564 4809 9564 4790 9576 4779 9629
4799 9645 4851 9657 4852 9608 4851 9566
$$
DK/TG000
WWUS53 KFGF 090143
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
843 PM CDT SUN MAY 8 2005
MNC089-113-125-090153-
/O.EXP.KFGF.SV.W.0029.000000T0000Z-050509T0145Z/
PENNINGTON MN-RED LAKE MN-MARSHALL MN-
843 PM CDT SUN MAY 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL...RED
LAKE AND PENNINGTON COUNTIES EXPIRED AT 845 PM CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 845 PM CDT.
LAT...LON 4821 9564 4809 9564 4790 9576 4779 9629
4799 9645 4851 9657 4852 9608 4851 9566
$$
DK/TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:05 AM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, May 8, 11:05 AM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1105 AM CDT SUN MAY 8 2005 ...WILL ISSUE EARLY PACKAGE FOR FLOOD WATCH AND ANTICIPATION OF SEVERE WEATHER THIS AFTERNOON... ...MAIN CHALLENGE WILL BE SEVERE CONVECTION POTENTIAL LATE THIS AFTERNOON THROUGH TONIGHT THEN FLOODING CONCERNS TONIGHT-MONDAY... .SHORT TERM... SLOW MOVING LOW CONTINUES TO DRIFT SLOW EAST WITH MAIN BOUNDARY EXTENDING FROM LOW INTO NORTHEAST ND INTO ONTARIO. MODELS IN DECENT AGREEMENT AND NAM HAS PERFORMED WELL THIS LAST WEEK AND WILL UTILIZE. FOR TONIGHT AND MONDAY...WILL GO CATEGORICAL THUNDER CHANCES IN ALL AREAS WITH HEAVY RAIN AND SEVERE WORDING. AMPLE DEEP MOISTURE WITH PRECIPITABLE WATERS INCREASING TO AROUND 1.25 INCHES...STRONG SFC BOUNDARY...UPPER DIVERGENCE AND DEEP LAYERED OMEGA WILL AID THUNDERSTORMS THIS EVENING THROUGH REGION. DEFORMATION WILL MOVE INTO WESTERN AREAS LATE TONIGHT AS THUNDER CONTINUES ALONG NEARLY STATIONARY BOUNDARY. I AM CONCERNED ABOUT TRAINING OF THUNDERSTORMS ALONG BOUNDARY WITH STORM MOTION NEARLY PARALLELING SFC BOUNDARY. SLOW MOVING LOW WILL LINGER THROUGH MONDAY. WITH THAT SAID WILL ISSUE A FLOOD WATCH TONIGHT-MONDAY EVEN THOUGH GUIDANCE NUMBERS ARE HIGH...BUT SOME RAIN HAS ALREADY FALLEN AND EXPECT FAIRLY WIDESPREAD 1.5-2 INCH AMOUNTS WITH LOCALIZED HEAVIER AMOUNTS THROUGH MONDAY. ON MONDAY NIGHT AND TUESDAY...LOW WILL SLOWLY MOVE EAST AND DEFORMATION SHOWERS WILL CONTINUE. INSTABILITY WILL DIMINISH AS SHOWALTERS GO POSITIVE AND WILL CHANGE PRECIP TO SHOWERS. WILL LINGER SHOWERS IN EAST ON TUESDAY AND DRY REST OF AREA OUT. ALTHOUGH GFS WOULD STILL HAVE SHOWER THREAT IN ALL AREAS ON TUE WILL OPT FOR THE NAM AND HOPE FOR SOME DRYING. FOR WEDNESDAY...TEMPS WILL CONTINUE BELOW NORMAL WITH CANADIAN HIGH MOVING IN. EXPECT CHANCE FOR SOME WARM ADVECTION SHOWERS IN MID LAYERS AS DEPICTED BY GFS/NAM AND WILL CONTINUE WITH CHANCE FOR SHOWERS. .LONG TERM GFS SOMEWHAT INCONSISTENT WITH LATE PERIOD MID LEVEL PATTERN HOWEVER LATEST RUN CONSISTENT WITH OTHER LONG RANGE MODELS. PERSISTENT SOUTHWEST FLOW WITH NEXT UPPER LOW WILL KEEP RAIN CHANCES OVER MOST OF LATER HALF OF WORK WEEK. STABLE AIRMASS IN PLACE WITH LOW TO OUR SOUTH HOWEVER REGION IN ENTRANCE REGION OF UPPER JET AND INVERTED TROUGH PASSAGE SHOULD SET UP BAND OF DEFORMATION ZONE PCPN WED-THU. SHEAR AXIS PUSHES THROUGH FRIDAY WITH BUILDING HIGH PRESSURE SHOULD BRING DRYING FOR UPCOMING WEEKEND. BLO AVERAGES TEMPERATURES DURING RAIN EVENT SHOULD MODERATE TOWARDS WEEKEND AS SYSTEM PASSES. .AVIATION... BAND OF MVFR CIGS LIFTING NORTHWARD INTO SE ND WITH QUESTION AS TO HOW LONG BEFORE CIGS BURN OFF. BY MID AFTERNOON EXPECT WIDESPREAD THUNDERSTORM DEVELOPMENT WITH MVFR CIGS IN STRONGER T AND LOWER VSBYS IN AREAS OF HEAVY RAIN. EXPECT CONVECTION WITH HEAVY RAIN POTENTIAL TO CONTINUE INTO NIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES. MN...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES. && KELLENBENZ/VOELKER
Hazardous weather outlook, May 8, 11:39 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1139 AM CDT SUN MAY 8 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081938- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 1139 AM CDT SUN MAY 8 2005 ...FLOOD WATCH IN EFFECT FROM 600 PM THIS EVENING UNTIL 600 PM MONDAY... ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE WEATHER IS FORECAST THIS AFTERNOON AND TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. THE MAIN THREAT WILL BE ISOLATED TORNADOES...VERY LARGE HAIL AND HEAVY RAIN. THUNDERSTORMS WILL DEVELOP IN SOUTHEAST NORTH DAKOTA AFTER 1 PM...WITH ANOTHER AREA OF THUNDERSTORMS DEVELOPING OVER NORTHEAST NORTH DAKOTA. WIDESPREAD THUNDERSTORM DEVELOPMENT IS LIKELY BY LATE THIS AFTERNOON ACROSS THE ENTIRE REGION. THUNDERSTORMS WILL CONTINUE OVERNIGHT AND POTENTIALLY PRODUCE FLOODING. A SLOW MOVING FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND EAST OF THE RED RIVER VALLEY ON MONDAY. THE BIGGEST THREAT WILL BE THE POSSIBILITY OF FLOODING FROM HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE KELLENBENZ
In the hours before
Local storm report, May 8, 6:37 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL EAST GRAND FORKS 47.93N 97.02W
05/08/2005 1.25 INCH POLK MN NWS EMPLOYEE
&&
HOPKINSLocal storm report, May 8, 6:41 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
642 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:48 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL EAST GRAND FORKS 47.93N 97.02W
05/08/2005 0.88 INCH POLK MN TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
654 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL EAST GRAND FORKS 47.93N 97.02W
05/08/2005 1.00 INCH POLK MN AMATEUR RADIO
&&
WJBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:57 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 63 min |
| May 8, 8:48 PM CDT | Severe Thunderstorm Warning | FGF | Pennington | 57 min |
| May 8, 9:45 PM CDT | Severe Thunderstorm Warning | FGF | Pennington | 32 min |
| May 8, 10:47 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.